Effects of seizure medication on pregnancy

Patient

Q: I missed my period for three days then stated to bleed i have some symthoms of being pg i take seizure medican and i am hoping to be pregnant please help thanks

Doctor

A:   The use of seizure medication is associated with greater risk of fetal malformations in pregnancy. You may need to consult your doctor for management of seizure in pregnancy. Your doctor may attempt to alter the dosage of the drug, taper dosages to the lowest possible dose, attempt to withdraw the drug is there has been no seizures for 2-5 years, supplement diet with folic acid and provide genetic counselling.
In the end there is no agreement about the anatomical effects of anti-epileptic drugs on the unborn child, but a doctor will try to reduce the risk even further.

Related Q&A

Q: Hello, I have some reddish skin rashes that have been appearing in some parts of my body. The first one I saw was in ...

Q: My 1 year old apparently fell on her butt while walking. Now she wont stand on her right leg and wont walk. she just ...

Q: Hello I have been experiencing calf pain in my left leg for about two months. I get it in my calf, but it is also in ...

Q: Hi Dr. I had protected anal sex with a transgender for the first time yesterday. She showed me her tests results from...

Q: I have had a burning in my left abdomen to the side of my stomach for about four days. It is not reflux or indigestio...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews